Diabetes Channel
Topics
Medications
Quicklinks
Related Channels

Avandamet and Weight Gain

There are many side effects that have been reported with the use of Avandamet, and weight gain is one of the more common problems. Any rapid weight gain with Avandamet should be reported to your healthcare provider because it may be a sign of heart failure. Notify your healthcare provider immediately if you gain more than three to five pounds in a week, and your unexplained weight gain is accompanied by a cough and/or swelling in the ankles, feet, or legs.

In September 2010, the U.S. Food and Drug Administration (FDA) announced that it was severely restricting the use of Avandamet, due to the risk of "cardiovascular events" such as heart attacks and strokes. Only individuals who could not control their diabetes on other medications (or those who were already taking the medication and doing well) would be able to take Avandamet.
 
However, in November 2013, the FDA announced that a careful analysis of the research suggests that there is not, in fact, any increased risk, compared to treatment with standard diabetes medications and that the use of this medication will no longer be restricted.
 

Avandamet and Weight Gain: An Overview

There are a number of possible side effects with Avandamet® (rosiglitazone and metformin). Weight gain may be one of them. This data comes from clinical trials where Avandamet was extensively studied and side effects were documented.
 
One thing to keep in mind is that rapid weight gain (more than three to five pounds in a week) could be a sign of congestive heart failure, a condition that sometimes occurs as a less common but more serious side effect of Avandamet.
 
Diabetes Tips for Seniors

Avandamet Drug Info

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.